Background: Anthracyclines are highly effective anticancer medication prescribed for the treatment of breast cancer. Nevertheless, the use of anthracyclines as chemotherapeutic agents involves a risk for development of cardiac toxicity which may cause restrictive and dilated cardiomyopathy. Currently, genetic predisposition is not considered as a risk factor for cardiotoxicity associated to the use of anthracyclines. Case presentation: We report the case of a 37-years old Panamanian female patient diagnosed with breast cancer who developed clinical signs of severe heart failure after treatment with doxorubicin. A diagnosis of anthracycline induced cardiomyopathy was made and treatment was initiated accordingly. A whole exome sequencing study performed to the patient showed the presence of a missense mutation in LMNA gene, which codifies for lamin A/C. Our results points to a correlation between the LMNA variant and the anthracycline cardiotoxicity developed by the woman. Improvement of the clinical symptoms and the left ventricle ejection fraction was observed after proper treatment. Conclusions: This case report suggests for the first time a potential genetic predisposition for anthracyclines induced cardiomyopathy in patients with mutations in LMNA gene. Perhaps chemotherapies accelerate or deliver the "second-hit" in the development of DCM in patients with genetic mutations. More data is needed to understand the contribution of LMNA variants that predispose to DCM in patients receiving cardiotoxic therapies.
- Breast cancer
- Dilated cardiomyopathy
- LMNA gene
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine